Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 137, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 4, 2003, 10:47 PM CDT for Haywood County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 10:47 PM CDT (03:47 UTC)
- Expired
- May 4, 2003, 11:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Haywood County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:55 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 3.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2245 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 658 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 4.4
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
038 WUUS54 KMEG 050347 SVRMEM TNC075-050430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1047 PM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAYWOOD COUNTY IN SOUTHWEST TENNESSEE * UNTIL 1130 PM CDT. * AT 1044 PM CDT...WEATHER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM NUTBUSH TO 23 MILES WEST OF STANTON...MOVING EAST AT 55 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1130 PM CDT INCLUDE... BELLE EAGLE... STANTON... HOLLY GROVE...BROWNSVILLE... HILLVILLE... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3572 8944 3543 8947 3542 8914 3571 8906
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 8:07 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 4, 8:07 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 807 PM CDT SUN MAY 4 2003 TORNADO WATCH 239 REMAINS IN EFFECT FOR MUCH OF THE MID SOUTH UNTIL 1 AM CDT MONDAY MORNING. SEVERE WEATHER IS PRESENTLY OCCURRING OVER NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THE ZONE FORECAST HAS BEEN UPDATED TO INCLUDE THE TORNADO WATCH. FURTHER UPDATES WILL BE ISSUED AS NEEDED FOR THE REMAINDER OF TONIGHT AND MONDAY MORNING. .MEG...NONE.
Hazardous weather outlook, May 4, 9:05 PM CDT, 1 hour 42 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-051000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 905 PM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL AND MUCH OF WEST TENNESSEE. THE HIGH RISK AREA IS GENERALLY WEST OF A LINE FROM MCKENZIE TO SHILOH. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH. THUNDERSTORMS WILL SPREAD OVER THE ENTIRE MID SOUTH AREA THROUGH TONIGHT. SEVERAL OF THE STORMS WILL SEVERE. THE MAIN THREAT WILL BE TORNADOES...LARGE HAIL...AND DAMAGING WINDS. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED MONDAY AND MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WINDS AND HAIL COULD ACCOMPANY THESE STORMS. ANOTHER ROUND OF SEVERE STORMS COULD DEVELOP TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT THROUGH MONDAY NIGHT AND POSSIBLY AGAIN TUESDAY NIGHT AND WEDNESDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. JCL
In the hours before
Special weather statement, May 4, 6:25 PM CDT, 4 hours 22 minutes before
MOZ113-050015- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE MEMPHIS TN 625 PM CDT SUN MAY 4 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM CDT...MOVING NORTHEAST AT 40 MPH. PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 4, 8:16 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM NEEDHAM AR 0.75 INCH HAIL
05/04/03 CRAIGHEAD COUNTY ROAD 913 AND HWY
18. REPORTED BY CRAIGHEAD
COUNTY EMA.
0726 PM LEACHVILLE AR TORNADO
05/04/03 MISSISSIPPI SOUTH OF LEACHVILLE ON
THE CRAIGHEAD
-MISSISSIPPI COUNTY LINE
WITH DEBRIS MOVING TOWARD
MANILA. REPORTED BY THE
DISTRICT COORDINATOR OF
THE MISSOURI BOOTHEEL.
0729 PM BAY AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0730 PM JONESBORO AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0732 PM BROOKLAND AR 0.88 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0743 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI EXTENSIVE DAMAGE TO
HOUSES ON NORTH SIDE OF
TOWN. REPORTED BY
ARKANSAS STATE PATROL.
0750 PM MO TORNADO
05/04/03 DUNKLIN TORNADO ON THE GROUND AT
HWY TT 2 MILES NORTH OF
THE ARKANSAS STATE LINE.
REPORTED BY DUNKLIN
COUNTY EMA.
0752 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI ROOF DAMAGE. MOBILE HOME
OVERTURNED. REPORTED BY
ARKANSAS STATE WARNING
POINT.
0755 PM SENATH MO 0.75 INCH HAIL
05/04/03 DUNKLIN FUNNEL SEEN ON NORTH EDGE
OF BLYTHVILLE. REPORTED
BY THE DISTRICT
COORDINATOR OF THE
MISSOURI BOOTHEEL.
0803 PM KENNETT MO 1.75 INCH HAIL
05/04/03 DUNKLIN REPORTED BY SPOTTER.Local storm report, May 4, 10:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1021 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM NEEDHAM AR 0.75 INCH HAIL
05/04/03 CRAIGHEAD COUNTY ROAD 913 AND HWY
18. REPORTED BY CRAIGHEAD
COUNTY EMA.
0726 PM LEACHVILLE AR TORNADO
05/04/03 MISSISSIPPI SOUTH OF LEACHVILLE ON
THE CRAIGHEAD
-MISSISSIPPI COUNTY LINE
WITH DEBRIS MOVING TOWARD
MANILA. REPORTED BY THE
DISTRICT COORDINATOR OF
THE MISSOURI BOOTHEEL.
0729 PM BAY AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0730 PM JONESBORO AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0732 PM BROOKLAND AR 0.88 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0743 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI EXTENSIVE DAMAGE TO
HOUSES ON NORTH SIDE OF
TOWN. REPORTED BY
ARKANSAS STATE PATROL.
0750 PM MO TORNADO
05/04/03 DUNKLIN TORNADO ON THE GROUND AT
HWY TT 2 MILES NORTH OF
THE ARKANSAS STATE LINE.
REPORTED BY DUNKLIN
COUNTY EMA.
0752 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI ROOF DAMAGE. MOBILE HOME
OVERTURNED. REPORTED BY
ARKANSAS STATE WARNING
POINT.
0755 PM SENATH MO 0.75 INCH HAIL
05/04/03 DUNKLIN FUNNEL SEEN ON NORTH EDGE
OF BLYTHVILLE. REPORTED
BY THE DISTRICT
COORDINATOR OF THE
MISSOURI BOOTHEEL.
0803 PM KENNETT MO 1.75 INCH HAIL
05/04/03 DUNKLIN REPORTED BY SPOTTER.
0856 PM TIPTONVILLE TN WIND DAMAGE
05/04/03 LAKE SMALL TREE LIMBS DOWN.
REPORTED BY SPOTTER.
0920 PM TN TORNADO
05/04/03 DYER DAMAGE COUNTYWIDE.
SEVERAL TREES DOWN AND
MOBILE HOMES OVERTURNED.
REPORTED BY DYER COUNTY
SHERIFFS OFFICE.
0920 PM NEWBERN TN 0.88 INCH HAIL
05/04/03 DYER REPORTED BY SPOTTER.
0925 PM MARTIN TN 0.88 INCH HAIL
05/04/03 WEAKLEY REPORTED BY SPOTTER.
0925 PM NEWBERN TN TORNADO
05/04/03 DYER TREES AND POWERLINES
DOWN. ROOFS BLOWN OFF
HOMES. DAMAGE TO A
CEMETARY. 72 MPH WINDS.
REPORTED BY SPOTTER.
0930 PM FINLEY TN TORNADO
05/04/03 DYER DAMAGE TO HOMES THROUGOUT
THE COMMUMITY. REPORTED
BY THE PUBLIC.
0948 PM DRESDEN TN WIND DAMAGE
05/04/03 WEAKLEY TREES DOWN. CAR MOVED BY
THE WIND. LARGE TVI
TOWERS DOWN. POSSIBLE
FUNNEL CLOUD SIGHTED.
REPORTED BY SPOTTER.
1000 PM KEISER AR WIND DAMAGE
05/04/03 MISSISSIPPI HOMES DAMAGED. REPORTED
BY BLYTHEVILLE POLICE.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:57 PM CDT | Tornado Warning | MEG | Dyer, Lake | 63 min |
| May 4, 8:04 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 26 min |
| May 4, 8:12 PM CDT | Tornado Warning | MEG | Dyer, Lauderdale | 48 min |
| May 4, 8:25 PM CDT | Tornado Warning | MEG | Obion | 65 min |
| May 4, 8:43 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 32 min |
| May 4, 9:03 PM CDT | Tornado Warning | MEG | Dyer, Gibson | 27 min |
| May 4, 9:13 PM CDT | Tornado Warning | MEG | Lauderdale | 47 min |
| May 4, 9:20 PM CDT | Tornado Warning | MEG | Weakley | 55 min |
| May 4, 9:27 PM CDT | Tornado Warning | MEG | Dyer | 63 min |
| May 4, 10:05 PM CDT | Tornado Warning | MEG | Henry | 40 min |
| May 4, 10:08 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson | 52 min |
| May 4, 10:13 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 47 min |
| May 4, 10:13 PM CDT | Tornado Warning | MEG | Lauderdale | 47 min |
| May 4, 10:28 PM CDT | Tornado Warning | MEG | Dyer, Gibson | 47 min |
| May 4, 10:38 PM CDT | Tornado Warning | MEG | Weakley | 37 min |
| May 4, 10:45 PM CDT | Tornado Warning | MEG | Gibson | 30 min |
| May 4, 10:48 PM CDT | Tornado Warning | MEG | Henry | 12 min |
| May 4, 10:57 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 48 min |
| May 4, 11:03 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 27 min |
| May 4, 11:13 PM CDT | Tornado Warning | MEG | Weakley | 32 min |
| May 4, 11:13 PM CDT | Tornado Warning | MEG | Haywood, Madison | 47 min |
| May 4, 11:28 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson | 47 min |
| May 4, 11:29 PM CDT | Tornado Warning | MEG | Henry | 46 min |
| May 4, 11:35 PM CDT | Tornado Warning | MEG | Carroll | 40 min |
| May 4, 11:47 PM CDT | Tornado Warning | MEG | Henderson | 43 min |
| May 5, 12:15 AM CDT | Tornado Warning | MEG | Decatur | 30 min |
| May 5, 1:36 AM CDT | Flash Flood Warning | MEG | Carroll, Henderson, Madison | 114 min |
| May 5, 3:47 AM CDT | Severe Thunderstorm Warning | MEG | Tipton | 43 min |
| May 5, 5:08 AM CDT | Severe Thunderstorm Warning | MEG | Hardeman | 37 min |
| May 5, 7:34 AM CDT | Severe Thunderstorm Warning | MEG | Fayette | 26 min |
| May 5, 7:38 AM CDT | Tornado Warning | MEG | Fayette | 37 min |
| May 5, 7:39 AM CDT | Tornado Warning | MEG | Fayette | 36 min |
| May 5, 7:49 AM CDT | Tornado Warning | MEG | Hardeman | 41 min |
| May 5, 8:39 AM CDT | Severe Thunderstorm Warning | MEG | Decatur | 21 min |
| May 5, 8:57 AM CDT | Tornado Warning | MEG | Hardin, McNairy | 63 min |
| May 5, 9:57 AM CDT | Tornado Warning | MEG | Hardin | 33 min |
| May 5, 1:10 PM CDT | Tornado Warning | MEG | Crockett, Gibson | 50 min |
| May 5, 1:27 PM CDT | Tornado Warning | MEG | Madison | 33 min |
| May 5, 1:28 PM CDT | Severe Thunderstorm Warning | MEG | Tipton | 32 min |
| May 5, 1:34 PM CDT | Severe Thunderstorm Warning | MEG | Haywood, Lauderdale | 26 min |
| May 5, 1:41 PM CDT | Tornado Warning | MEG | Carroll, Henderson | 64 min |
| May 5, 1:50 PM CDT | Tornado Warning | MEG | Tipton | 40 min |
| May 5, 1:56 PM CDT | Severe Thunderstorm Warning | MEG | Crockett | 49 min |
| May 5, 2:05 PM CDT | Severe Thunderstorm Warning | MEG | Gibson | 40 min |
| May 5, 2:26 PM CDT | Tornado Warning | MEG | Haywood | 34 min |
| May 5, 2:31 PM CDT | Tornado Warning | MEG | Decatur | 29 min |
| May 5, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Henry | 43 min |
| May 5, 2:45 PM CDT | Severe Thunderstorm Warning | MEG | Weakley | 30 min |
| May 5, 2:49 PM CDT | Tornado Warning | MEG | Madison | 41 min |
| May 5, 3:15 PM CDT | Tornado Warning | MEG | Chester, Henderson | 45 min |
| May 5, 3:19 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 26 min |
| May 5, 3:24 PM CDT | Severe Thunderstorm Warning | MEG | Dyer | 51 min |
| May 5, 3:39 PM CDT | Tornado Warning | MEG | Decatur | 36 min |
| May 5, 3:46 PM CDT | Severe Thunderstorm Warning | MEG | Gibson, Obion | 44 min |
| May 5, 4:29 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 46 min |
| May 5, 5:12 PM CDT | Severe Thunderstorm Warning | MEG | Obion | 48 min |
| May 5, 5:27 PM CDT | Tornado Warning | MEG | Dyer | 48 min |
| May 5, 5:38 PM CDT | Tornado Warning | MEG | Lauderdale | 52 min |
| May 5, 5:42 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 48 min |
| May 5, 6:14 PM CDT | Tornado Warning | MEG | Crockett | 46 min |
| May 5, 6:20 PM CDT | Tornado Warning | MEG | Dyer | 20 min |
| May 5, 6:30 PM CDT | Tornado Warning | MEG | Gibson | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.